Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 110, NWS Melbourne, FL

August 22, 1994Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 22, 1994, 5:00 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Aug 22, 1994, 5:00 PM EDT (21:00 UTC)
Expired
Aug 22, 1994, 6:00 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 222059 RRA
SVRMLB
FLC093-111-222200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT MON AUG 22 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST FLORIDA
 
   ...OKEECHOBEE COUNTY...ST. LUCIE COUNTY
 
 
AT 458 PM EDT...WEATHER RADAR WAS INDICATING SEVERE THUNDERSTORMS OVER
PARTS OF OKEECHOBBE AND ST LUCIE COUNTIES. THE SEVERE STORMS STRETCHED
FROM ABOUT 5 MILES NORTH OF THE TOWN OF OKEECHOBEE...TO ABOUT 5 MILES
EAST OF FT DRUM NEAR THE ST LUCIE COUNTY BORDER. THESE STORMS WERE
MOVING EAST 15 TO 20 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:38 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 22, 2:38 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EDT MON AUG 22 1994

50H TROF LIFTS OUT BY TUE WITH GRAD DRYING ACROSS REGION. BEST
MOISTURE CNVRG SHIFTING ESTWRD AND WILL TREND POPS DOWNWARD. BACK EDGE
OF ACTIVITY NOW INTO LAKE AND VOLUSIA CNTIES WITH WST CST SEA BRZ
SHOWING UP TO SOUTH. MAY HELP STORMS REFIRE TO WEST. WITH TMPS INTO
LWR 90S EST CST FIRST LINE STILL HAS CHANCE TO PRODUCE STRONG STORMS.

@1...LAKE ORANGE SEMINOLE BREVARD VOLUSIA INDIAN RIVER OSCEOLA
OKEECHOBEE MARTIN ST LUCIE

MCO 73/90/73/90 4423
DAB 72/90/72/90 4423
MLB 73/90/73/90 4423

RES

In the hours before

Special weather statement, Aug 22, 2:52 PM EDT, 2 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-221950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT MON AUG 22 1994

...SPECIAL MARINE WARNING FOR THE COASTAL WATERS NEAR ST LUCIE
INLET EXPIRED 245 PM...

...SPECIAL MARINE WARNING FOR THE COASTAL WATERS FROM MOSQUITO
LAGOON TO SEBASTIAN INLET EXPIRED 230 PM...

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR EAST CENTRAL
FLORIDA AND THE ADJACENT COASTAL WATERS UNTIL 600 PM...

AT 250 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM THE EAST COAST BETWEEN
TITUSVILLE AND MELBOURNE AND CONTINUED OVER THE COASTAL WATERS TO
25 MILES EAST OF OAK HILL AND 50 MILES EAST OF DAYTONA BEACH.
SHOWERS AND THUNDERSTORMS EXTENDED INLAND THE LAKE KISSIMMEE AND
KENANSVILLE. ANOTHER BAND OF SHOWERS AND THUNDERTORMS WAS ALONG THE
COAST TO 50 MILES OFFSHORE BETWEEN DAYTONA BEACH AND ST AUGUSTINE
AND EXTENDED INLAND TO DELAND..AND BETWEEN OCALA AND LEESBURG.
MOVEMENT WAS TO THE EAST AT 20 MPH.

DURING THE NEXT HOUR THUNDERSTORMS WILL REACH FROM SANFORD ACROSS
THE METRO ORLANDO AREA..AND BUILD DOWN THE EAST COAST SOUTH OF
MELBOURNE TO VERO BEACH. PERSONS IN EAST CENTRAL FLORIDA..AND
BOATERS ON THE INTRACOASTAL AND COASTAL WATERS..SHOULD MONITOR THE
WEATHER CLOSELY THROUGH THE LATE AFTERNOON AND SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL RADIO OR TV FOR FURTHER UPDATES.
Special weather statement, Aug 22, 2:53 PM EDT, 2 hours 7 minutes before
FLZ041-044>047-053-054-058-059-064-501-221950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT MON AUG 22 1994

...SPECIAL MARINE WARNING FOR THE COASTAL WATERS NEAR ST LUCIE
INLET EXPIRED 245 PM...

...SPECIAL MARINE WARNING FOR THE COASTAL WATERS FROM MOSQUITO
LAGOON TO SEBASTIAN INLET EXPIRED 230 PM...

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR EAST CENTRAL
FLORIDA AND THE ADJACENT COASTAL WATERS UNTIL 600 PM...

AT 250 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM THE EAST COAST BETWEEN
TITUSVILLE AND MELBOURNE AND CONTINUED OVER THE COASTAL WATERS TO
25 MILES EAST OF OAK HILL AND 50 MILES EAST OF DAYTONA BEACH.
SHOWERS AND THUNDERSTORMS EXTENDED INLAND THE LAKE KISSIMMEE AND
KENANSVILLE. ANOTHER BAND OF SHOWERS AND THUNDERTORMS WAS ALONG THE
COAST TO 50 MILES OFFSHORE BETWEEN DAYTONA BEACH AND ST AUGUSTINE
AND EXTENDED INLAND TO DELAND..AND BETWEEN OCALA AND LEESBURG.
MOVEMENT WAS TO THE EAST AT 20 MPH.

DURING THE NEXT HOUR THUNDERSTORMS WILL REACH FROM SANFORD ACROSS
THE METRO ORLANDO AREA..AND BUILD DOWN THE EAST COAST SOUTH OF
MELBOURNE TO VERO BEACH. PERSONS IN EAST CENTRAL FLORIDA..AND
BOATERS ON THE INTRACOASTAL AND COASTAL WATERS..SHOULD MONITOR THE
WEATHER CLOSELY THROUGH THE LATE AFTERNOON AND SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL RADIO OR TV FOR FURTHER UPDATES.
Special weather statement, Aug 22, 3:32 PM EDT, 1 hour 28 minutes before
FLZ041-044>047-053-054-058-059-064-501-222035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT MON AUG 22 1994

...STRONG THUNDERSTORMS OVER SOUTH BREVARD COUNTY...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL
FLORIDA AND THE ADJACENT COASTAL WATERS UNTIL 600 PM...

AT 330 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM ABOUT 10 MILES WEST OF GRANT. PEA SIZE HAIL WAS
REPORTED WITH THIS STORM DURING THE PAST FEW MINUTES.  A BAND OF
THUNDERSTORMS EXTENDED FROM BETWEEN LAKE APOPKA AND LADY LAKE AND
NORTHEAST TO DELAND AND TO THE EAST COAST AND COASTAL WATERS
BETWEEN FLAGLER BEACH AND DAYTONA BEACH. A CLUSTER OF THUNDERSTORMS
EXTENDED FROM 5 MILES OFFSHORE MELBOURNE NORTHEAST TO 35 MILES
NORTHEAST OF CAPE CANAVERAL. MOVEMENT WAS TO THE EAST AT 20 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH THE COAST
BETWEEN GRANT AND SEBASTIAN. THUNDERSTORMS WILL ALSO BUILD DOWN
THE COAST TO VERO BEACH. OTHER THUNDERSTORMS WILL MOVE ACROSS
THE METRO ORLANDO AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 600 PM. PERSONS IN EAST CENTRAL FLORIDA..AND BOATERS
ON THE COASTAL WATERS..SHOULD CONTINUE TO MONITOR THE WEATHER
CLOSELY AND TAKE SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Aug 22, 3:33 PM EDT, 1 hour 27 minutes before
FLZ041-044>047-053-054-058-059-064-501-222035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT MON AUG 22 1994

...STRONG THUNDERSTORMS OVER SOUTH BREVARD COUNTY...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL
FLORIDA AND THE ADJACENT COASTAL WATERS UNTIL 600 PM...

AT 330 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM ABOUT 10 MILES WEST OF GRANT. PEA SIZE HAIL WAS
REPORTED WITH THIS STORM DURING THE PAST FEW MINUTES.  A BAND OF
THUNDERSTORMS EXTENDED FROM BETWEEN LAKE APOPKA AND LADY LAKE AND
NORTHEAST TO DELAND AND TO THE EAST COAST AND COASTAL WATERS
BETWEEN FLAGLER BEACH AND DAYTONA BEACH. A CLUSTER OF THUNDERSTORMS
EXTENDED FROM 5 MILES OFFSHORE MELBOURNE NORTHEAST TO 35 MILES
NORTHEAST OF CAPE CANAVERAL. MOVEMENT WAS TO THE EAST AT 20 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH THE COAST
BETWEEN GRANT AND SEBASTIAN. THUNDERSTORMS WILL ALSO BUILD DOWN
THE COAST TO VERO BEACH. OTHER THUNDERSTORMS WILL MOVE ACROSS
THE METRO ORLANDO AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 600 PM. PERSONS IN EAST CENTRAL FLORIDA..AND BOATERS
ON THE COASTAL WATERS..SHOULD CONTINUE TO MONITOR THE WEATHER
CLOSELY AND TAKE SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Aug 22, 4:35 PM EDT, 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-222140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
436 PM EDT MON AUG 22 1994

...STRONG THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA...

...SPECIAL MARINE WARNING IN EFFECT FROM MELBOURNE BEACH TO
VERO BEACH UNTIL 445 PM...

AT 435 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS ALONG THE COAST TO 10 MILES OFFSHORE
MELBOURNE BEACH TO 5 MILES OFFSHORE GRANT AND ALONG THE COAST
NEAR VERO BEACH. STRONG THUNDERSTORMS WERE OVER OKEECHOBEE
COUNTY FROM BASINGER TO OKEECHOBEE. OTHER THUNDERSTORMS
EXTENDED FROM DELAND TO SANFORD AND THE METRO ORLANDO AND
CONTINUED TO WEST OF LEESBURG AND CLERMONT. MOVEMENT WAS TO
THE EAST AT 20 MPH.

DURING THE NEXT HOUR STRONG THUNDERSTORMS WILL MOVE THROUGH
OKEECHOBEE COUNTY..AND MAY BUILD ACROSS PARTS OF INDIAN RIVER
ST LUCIE..AND MARTIN COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA
AND THE COASTAL WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 600 PM. PERSONS SHOULD MONITOR THE WEATHER CLOSELY
AND SEEK SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Aug 22, 4:36 PM EDT, 24 minutes before
FLZ041-044>047-053-054-058-059-064-501-222140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
436 PM EDT MON AUG 22 1994

...STRONG THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA...

...SPECIAL MARINE WARNING IN EFFECT FROM MELBOURNE BEACH TO
VERO BEACH UNTIL 445 PM...

AT 435 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS ALONG THE COAST TO 10 MILES OFFSHORE
MELBOURNE BEACH TO 5 MILES OFFSHORE GRANT AND ALONG THE COAST
NEAR VERO BEACH. STRONG THUNDERSTORMS WERE OVER OKEECHOBEE
COUNTY FROM BASINGER TO OKEECHOBEE. OTHER THUNDERSTORMS
EXTENDED FROM DELAND TO SANFORD AND THE METRO ORLANDO AND
CONTINUED TO WEST OF LEESBURG AND CLERMONT. MOVEMENT WAS TO
THE EAST AT 20 MPH.

DURING THE NEXT HOUR STRONG THUNDERSTORMS WILL MOVE THROUGH
OKEECHOBEE COUNTY..AND MAY BUILD ACROSS PARTS OF INDIAN RIVER
ST LUCIE..AND MARTIN COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA
AND THE COASTAL WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 600 PM. PERSONS SHOULD MONITOR THE WEATHER CLOSELY
AND SEEK SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:45 AM EDTSevere Thunderstorm WarningMLBOrange60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.